Endless Birth Control Woes...HELP!

Mary Renee - posted on 12/31/2010 ( 14 moms have responded )





I started taking the pill when I was 16 but it would make my period last for two weeks + ! I got frusterated because I felt the only way it was preventing pregnancy was by preventing me from having sex! My first serious boyfriend passed away when I was 19 (the one I went on birth control for) so I went off the pill. Three years later I got pregnant by my second serious boyfriend (we were using condoms and pull-out method - obviously not effective).

I love my daughter, but after going through pregnancy my senior year of college and taking finals during the newborn stage, I know I'm not ready to have another one anytime soon and plus I don't want to take away attention from my now 7-month-old.

I got the depo-provera shot hoping to avoid the two-week period syndrome I had while I was on the pill (and also to avoid estrogen birthcontrol since I'm breastfeeding and my supply has already had issues) and now... THE SAME FREAKING THING. I got my first period right before I went on the shot and it was light and only lasted 3-4 days. Now my period since I've gotten the shot has lasted since December 16th and I'm STILL spotting today, on the 31st, enough that I can't have sex like this.

This is incrediably frusterating. Most people say birth control helps them have shorter lighter period but it seems that for me it makes me have long lingering horrible periods. Has anybody had this issue and found a birth control that works well for them?

HELP! I don't want a life time of sex restriction.


View replies by

Jeanene - posted on 01/03/2011




I had the same problem with the pill. I got the shot for a few months, but hated it. After the birth of my son I had the IUD Mirana inserted. It has actually pretty much stopped my periods. I've had it in for a year now and have had no problems with it. It's worth checking out.

Lise - posted on 01/02/2011




Just to let you know the orthotricyclin seems to have a way higher failure rate than other pills. I don't know why but my daughter is proof. There was actually a conversation on here discussing it a while back and there were quite a few of us. I am very strict about taking it everyday at the same time, never late or forgotten but still got pregnant. Just a heads up. ood luck :)

Aleisha - posted on 01/02/2011




I had the same thing happen to me & a couple of my friends have as well. My obyn said that the birth control is not strong enough to compete with your hormones. Talk to another obgyn if your one is not helping. It can be very frustrating but I went thru 6 different kinds of birth control and finally found the right one. But once you are on a certain one for so long your body become immune to it and you need to change again. Also, what's going on can be caused by stress as well. Try your options and talk to your obgyn about what I said that it's not strong enough for you. When you find the right one you will finally be happy :)

Amy - posted on 01/01/2011




I'd ask doc about the hormone levels. I had similar issues and even slight allergic reactions. doc told me the estrogen levels were too high for me. i switched so many times before i gave up. one made intercourse painful, one made my eyes get all watery...horrid experiences. I was about to try the shot, but a married friend used it...and got pregnant anyway. so..imo, what good did that do? it IS frustrating. And sadly, i never did find any birth control that worked. i have heard nothing but bad about mirena, though. best thing i could suggest is ask about the hormone levels. i know if you naturally have unbalanced levels of hormones it can make you have no periods or super long/heavy ones.

Katherine - posted on 01/01/2011




Uhhhh, ehhhhhh if she has problems with bleeding.......Mirena made me bleed for 4 months.
I know it's case by case....but just saying.

Jocelyn - posted on 01/01/2011




I am going to suggest an estrogen free birth control, such as the mini pill, Mirena, or a copper IUD. I have tried the mini pill and the Mirena. I never had any milk supply issue while on either of them; they are both great (although you spot for the first couple weeks with the Mirena, but then it stops and you are basically period free) The copper IUD (from what friends have told me) is great, but there is the chance that it can make your periods heavier (but no more frequent than normal).

Mary Renee - posted on 12/31/2010




My mom said something about a diaphram and I had to admit I was kind of like... wha? I was born in 1986, I never even heard of those save from an episode of Seinfield and the movie Look Who's Talking.

I think I might give it a try. Does anyone know if it makes sex "feel" different, like condoms? Since I'm in a long-term commited relationship with the father of my child I'm not worried about STDs, I just know I can't handle or afford another child right now.

And sorry, Teresa, abstinence hasn't been an option for me since I was 16, haha. I just wasn't cut out for it. Sex really brightens my mood, I got to say, and regulates my emotions, and keeps me from fighting constantly with my man. That's why this twenty day period isn't working for me at all.

Susan - posted on 12/31/2010




For the first year I took the pill, it was great, but then after about a year or so, I would have my period on the fourth week as it is supposed to be and then I would have another lighter period on the second week. Sometimes it was enough for a tampon, sometimes just a liner, but definitely enough to not have sex. I went through numerous pills and some worked better than others. My doctor said the ones that are tricyclic (I think that's what she called it) like Orthotricylen work best for people that are bleeding more than one week. Basically that means that in "normal" pills they are all the same for the first three weeks and placebos for the fourth. These pills have varying hormone levels each week and are supposed to help. Like I said, they didn't totally fix the problem, but then I went off to have a baby and never went back. It might be something to discuss with your doctor. When I had my problem, my doctor did some research. Like the other moms said, you might need to chose a different method, but I would definitely discuss it with your doctor.

Katherine - posted on 12/31/2010




I can't use ANY BC, because it wacks me out. I am in my 30's and I swear I have tried close to everything.
I bleed and bleed, get hormonal, sick, etc.... So I just have to use a good old fashioned non-latex condom, because I'm allergic to latex too ROFL.
I hear you loud and clear. Kate is right you may need to try an estrogen free BC, although even that didn't help me :(

Mrs. - posted on 12/31/2010




If your period sans birth control is just a few days, then you might want to try the non-hormonal IUD. However, it has been known to make your periods heavy. Most likely you really need to have a sound talk with your gyno about options.

May I say though, your period will probably be messed up and not exactly regular for longer than 7 months after. I'm still spotting and getting uneven periods and my daughter is a toddler.

I can't really use the hormonal birth control either so...I use condoms. I know, kind crazy and old fashioned but they are the only thing that seems to work without making my body go nuts.

I can't use a diaphragm but that might work for you. It worked for my mom for years. It wouldn't interfere with your hormones and you get to remove it.

[deleted account]

Abstinence works great for me. ;)

Sorry, no advice on the birth control. I hope you find something that works for your body.

Kate CP - posted on 12/31/2010




I suggest you find a method of birth control that doesn't have hormones in it. Depo, the pill, nuva ring, and others all have hormones in them and it seems to be making your cycles rather wonky. Ask about an IUD or a diaphragm.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms